Tennessee, 2003

Damaging Wind in Tennessee, June 30, 2003

June 30, 2003 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down on Houston Valley Road nine miles southeast of Greeneville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down on Houston Valley Road nine miles southeast of Greeneville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 2:10 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUN 30 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUN 30 2003

SHORT-TERM...TROPICAL STORM BILL WILL BE THE MAIN WEATHER FEATURE
FOR THE NEXT FEW DAYS.  RAINFALL TODAY WILL SCATTER OUT LATER
TONIGHT AS THE ADDITIONAL ENERGY FROM DAYTIME HEATING DIMINISHES.
CHANCE OF RAIN CONTINUES TOMORROW MORNING THEN INCREASING TO LIKELY
LATE TOMORROW AFTERNOON INTO TOMORROW NIGHT.  TEMPERATURES WILL BE
MODERATED DUE TO THE CLOUD COVER AND PRECIPITATION.

LONG TERM...NHC FORECAST TRACKS REMNANTS OF TS BILL ACROSS OUR AREA
WEDNESDAY AND INTO NC THURSDAY MORNING.  WENT WITH LIKELY POPS ON
WEDNESDAY.   WILL PROBABLY NEED A FLOOD WATCH IN THE FUTURE...JUST
WENT WITH AN ESF FOR NOW.  MOISTURE LINGERS INTO WEDNESDAY NIGHT...
SO KEEP LIKELY IN THE MOUNTAINS AND CHANCE IN THE VALLEY.  BILL IS
OUT OF THE AREA BY FRI...BUT SOME MOISTURE LINGERING THE REMAINDER
OF THE PERIOD.  WITH THE INSTABILITY...ADDED SLIGHT CHANCES FOR
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.
KEPT MONDAY DRY FOR NOW.

CHA   70  84  69  84 /  60  70  70  70
TYS   68  81  68  82 /  60  70  70  70
TRI   65  79  65  80 /  50  60  70  70
OQT   68  82  68  82 /  60  70  70  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/GH

*********************************************************************
MID-MORNING FORECAST DISCUSSION
930 AM EDT MON JUN 30 2003

RAINS MORE ABUNDANT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
THAN PREVIOUSLY THOUGHT...SO WILL UPDATE TO CATEGORICAL ACROSS THE
EXTREME SOUTH...LIKELY ACROSS THE CENTRAL VALLEY... AND LEAVE
NORTHERN THIRD WITH CHANCE POPS.  NO OTHER CHANGES PLANNED.

********************************************************************

EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON JUN 30 2003

SHORT-TERM...ONE LONE SHOWER/TSTM CONTINUES TO RIDE NE FROM OAK
RIDGE (OQT)...BUT SHOWING SIGNS OF DISSIPATING.  THIS HAS BEEN THE
ONLY PCPN NOTED ACROSS OUR FORECAST AREA OVERNIGHT.  FURTHER SOUTH
T.S. BILL CONTS TO SPIN AND HEAD NORTH TOWARD LA/MS.  SOME INCREASE
IN MID TO HI LEVEL MOISTURE FOR TODAY...WHICH LEADS TO SLIGHT TO
MODERATE INSTABILITY.  HOWEVER...DONT A REAL SIGNIFICANT
FOCUS/TRIGGER FOR CONVECTION...EVEN SO INTO TONIGHT.  THUS...STAYED
JUST BELOW THE HIGH MOS POPS AND KEPT GOOD CONTINUITY WITH PREVIOUS
ZONES/GRIDS.  CONVECTION MAY TEND TO BE MORE DIURNAL IN NATURE FOR
TODAY AND TONIGHT ...UNTIL COLD FRONT TO OUR NORTH SAGS SOUTH AND
REMNANTS OF T.S. BILL LIFT NE ON TUESDAY.

SEEMS A BIT EARLY TO CONISDER HEAVY RAINS FOR OUR FORECAST AREA...AT
LEAST ANY AMOUNTS HIGH ENOUGH TO CAUSE FLASH AND/OR RIVER FLOODING.
WE HAVE HAD SEVERAL DAYS OF GENERALLY QUITE WARM AND DRY WEATHER
...SO WILL HOLD OFF ON ISSUING AN ESF PRODUCT.  HOWEVER...WILL
ADDRESS THE WET AND SOMEWHAT STORMY PERIODS AHEAD IN THE HAZARDOUS
WEATHER OUTLOOK (HWO).

TUESDAY THROUGH THE WEEKEND...TROPICAL STORM BILL OR ITS REMNANTS
WILL BE MOVING UP THE MISSISSIPPI VALLEY AND SHOULD BE NEAR
GREENVILLE MS TUESDAY MORNING. ETA SEEMS TO HAVE A BETTER
REPRESENTATION OF QPF AS THE SURFACE LOW MOVES INTO WEST TN BY
WEDNESDAY MORNING...BUT BOTH GFS AND MESOETA SHOW HIGHEST RAINFALL
AMOUNTS LATE TUESDAY TO EARLY WEDNESDAY. ALSO A STATIONARY FRONT
OVER THE OHIO VALLEY WILL STAY NORTH AS TROPICAL SYSTEM MOVES
NORTHEAST.  GFS KEEPS REMNANT SURFACE LOW OVER LOWER TENNESSEE AND
OHIO VALLEYS THURSDAY...THEN FINALLY WEAKENS AS UPPER TROUGH LIFTS
NORTH AS UPPER RIDGE OVER THE SOUTHWEST EDGES EAST. ENOUGH MOISTURE
AND INSTABILITY MAY STILL BE AROUND ON THE 4TH FOR A FEW
THUNDERSTORMS BUT WILL LET NEXT SHIFT DECIDE ON ADDING POPS FOR
FRIDAY. HOT AND HUMID SUMMERTIME WEATHER SHOULD BE BACK FOR THE
WEEKEND.

FCSTID =
CHA   83  69  82  70 /  60  70  60  60
TYS   83  67  81  68 /  50  60  60  60
TRI   82  65  78  65 /  30  50  50  50
OQT   83  67  81  68 /  50  60  60  60

TD/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
935 PM EDT SUN JUN 29 2003

CURRENT SHOWERS AND STORMS MOSTLY GONE...BUT FEEL THAT ADDITIONAL
ISOLATED ACTIVITY IS POSSIBLE TONIGHT...ESPECIALLY IN THE
VALLEY...AND WILL UPDATE TO LEAVE POPS IN OVERNIGHT.  THIS IS ALSO
CONSISTENT WITH 18Z MESOETA THAT INITIATED NEW CONVECTION THROUGHOUT
THE OVERNIGHT HOURS IN THE VALLEY.  WILL GO WITH 20 PERCENT BECAUSE
COVERAGE WILL BE SMALL.  TEMPS LOOK GOOD BASED ON CURRENT DEWPOINTS
AND EXPECTED WINDS/CLOUDS.

SP
Hazardous weather outlook, Jun 30, 3:55 AM EST, 13 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY)...

MOISTURE WILL INCREASE TODAY ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS...AS TROPICAL STORM BILL MOVES NORTH TOWARD
THE LOUISIANA COAST.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP...MAINLY THIS AFTERNOON AND EVENING.  HOWEVER
...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL INCREASE AS
REMNANTS OF TROPICAL STORM BILL MOVE NORTHEAST THROUGH MISSISSIPPI
ON TUESDAY.  DEPENDING ON THE ACTUAL TRACK...SOME WIDESPREAD RAINS
OF GENERALLY TWO TO THREE INCHES COULD OCCUR BY WEDNESDAY MORNING
ACROSS THE SOUTHERN APPALACHIANS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW
STRONG THUNDERSTORMS COULD OCCUR TUESDAY NIGHT IN ASSOCIATION WITH
THE TRACK OF THE REMNANTS OF TROPICAL STORM BILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 30, 4:55 PM EST
Where
Greene County, 9 mi SE of Greeneville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -82.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363228.